A UK woman died after injecting herself with heroin contaminated with anthrax.
The coroner examining the body of Claire Skelton, 42, who died at King's College Hospital in London Dec. 9, said that the cause of her death was due to anthrax and intravenous drug abuse, according to Daily Mail.
Skelton is the third person in the UK to die after an anthrax outbreak among addicts believed to have used contaminated heroin. Earlier this year two people contracted the bacterial infection after using drugs.
So far, 13 similar cases among people who inject drugs have been reported in several European countries since June, according to the UK Health Protection Agency.
Health officials said that the source of the bacterial infection is believed to be contaminated heroin.
Anthrax is an acute bacterial infection caused by a type of bacteria called Bacillus anthracis. People can be infected when they accidentally inhale or ingest the bacteria.
"Anthrax can be cured with antibiotics, if treatment is started early," Dr. Fortune Ncube, an expert in infections among people who inject drugs at the HPA, said in a statement in November.
"It is therefore important for medical professionals to be alert to the possibly of anthrax infection in heroin users presenting with signs and symptoms - which include severe soft tissue infections or blood poisoning - to prevent any delays in providing treatment," he said.
"It is possible that further cases may be seen in people who inject heroin. People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores," Ncube said.
"This could be a source of infection if injected, smoked or snorted - There is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores," he explained.
"In light of this recent case in Medway, we have advised local agencies to talk to their service users who inject drugs about the risk of anthrax infection," Dr. James Sedgwick, interim director of the HPA's Kent Health Protection Unit, said according to The Guardian.
"People who inject drugs often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties," Sedgwick said.
He said that people who think they've been infected should seek immediate medical care, particularly now because officials believe that some batches of heroin in circulation may be contaminated with anthrax.
"Early treatment with antibiotics is essential for a successful recovery," he said.